A continuous version of the negative binomial distribution


  • Nimai Kumar Chandra University of Kalyani
  • Dilip Roy University of Burdwan




While discretization of continuous distributions have been attempted for many life distributions the reverse has hardly been attempted. The present endeavor is to establish a reverse relationship by offering a continuous counter part of a discrete distribution namely negative binomial distribution. Different properties of this distribution have been established for a special choice of the parametric value covering class properties, ordering and mean residual life.


F.J. ANSCOMBE, (1950), Sampling theory of the negative binomial and logarithmic series distributions, “Biometrika”, 37, pp. 358-382.

F. EGGENBERGER, G. PÓLYA, (1923), “Über die Statistik verketteter Vorgänge, Zeitschrift für angewandte Mathematik und Mechanik”, 1, pp. 279-289.

W. FELLER, (1978), An Introduction to Probability Theory and Its Applications, Vol. I, Wiley Eastern Limited, New Delhi.

R.A. FISHER, (1941), “Annals of Eugenics”, London, 11, pp. 182-187.

M. GREENWOOD, G.U. YULE, (1920), An enquiry into the nature of frequency distributions of multiple happenings, with particular reference to the occurrence of multiple attacks of disease or repeated accidents, “JRSS Series A”, 83, pp. 255-279.

J.O. IRWIN, (1941), Discussion on Chambers and Yuie’s paper, “JRSS” Supplement 7, pp. 101-107.

H. JEFFREYS, (1941), Some applications of the method of minimum chi-squared, “Annals of Eugenics”, London 11, pp. 108-114.

A.W. KEMP, (2004), Classes of discrete life distributions, “Commu in Stat, Theo and Meth”, 33, pp. 3069-3093.

D.G. KENDALL, (1949), Stochastic processes and population growth, “JRSS Series B”, 11, pp. 230-282.

E.L. LEHMANN, G. CASELLA, (1998), Theory of Point Estimation, Second Edition, Springer-Verlag, New York.

O. LUNDBERG, (1940), “On random processes and their application to sickness and accident statistics”, Uppsala, Almqvist and Wicksells.

J.S. MARTIZ, (1952), Note on a certain family of discrete distributions, “Biometrika”, 39, pp. 196-198.

A.G. MCKENDRICK, (1914), Studies on the theory of continuous probabilities with special reference to its bearing on natural phenomena of a progressive nature, “Proceedings of the London Mathematical Society”, 13(2), pp. 401-416.

G.P. PATIL, M. T. BOSWELL, S. W. JOSHI, M. V. RATNAPARKHI, (1984), “Dictionary and Bibliography of Statistical Distributions in Scientific Work”, Vol. 1, Discrete Models, Fairland, MD: International Co-operative Publishing House.

D. ROY, (1993), Reliability measures in discrete bivariate setup and related characterization results for a bivariate geometric distribution, “Journal of Multivariate Analysis”, 48(2), pp. 362-373.

D. ROY, (2002), Discretization of continuous distributions with an application to stress-strength Reliability, “Calcutta Statistical Association Bulletin”, 52, pp. 297-313.

D. ROY, T. GHOSH, (2009), A new discretization approach with application in reliability estimation, “IEEE Trans. on Reliability”, 58, pp. 456-461.

M. SHAKED, J. G. SHANTHIKUMAR, (1994), Stochastic orders and their applications. Academic Press, Inc.




How to Cite

Chandra, N. K., & Roy, D. (2012). A continuous version of the negative binomial distribution. Statistica, 72(1), 81–92. https://doi.org/10.6092/issn.1973-2201/3635